Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 233, NWS North Platte, NE

July 16, 2022Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 16, 2022, 1:14 PM CDT for Holt County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2022, 1:14 PM CDT (18:14 UTC)
Expired
Jul 16, 2022, 2:00 PM CDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Holt County, NE

What was reported inside it

TimeReportWhereRemark
Jul 16, 1:45 PM CDTTSTM WND GST 56Oneill, NE
Jul 16, 1:54 PM CDTHAIL 15 E Oneill, NE
Jul 16, 2:00 PM CDTTSTM WND DMG4 N Inman, NE8-12 INCH TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2022-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1009 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2022-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1009 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

799 
WUUS53 KLBF 161814
SVRLBF
NEC089-161900-
/O.NEW.KLBF.SV.W.0233.220716T1814Z-220716T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
114 PM CDT Sat Jul 16 2022

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Eastern Holt County in north central Nebraska...

* Until 200 PM CDT.

* At 114 PM CDT, a severe thunderstorm was located 8 miles north of
  O'Neill, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  O'Neill, Page, Inman, Emmet, Opportunity, Midway and Scottville.

This includes the following highways...
 Highway 20 between mile markers 300 and 321.
 Highway 281 between mile markers 169 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 9867 4263 9890 4276 9863 4258 9830
      4240 9830
TIME...MOT...LOC 1814Z 310DEG 18KT 4258 9869 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor
2 follow-up statements
588 
WWUS53 KLBF 161833
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
133 PM CDT Sat Jul 16 2022

NEC089-161900-
/O.CON.KLBF.SV.W.0233.000000T0000Z-220716T1900Z/
Holt NE-
133 PM CDT Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN HOLT COUNTY...

At 133 PM CDT, a severe thunderstorm was located near O'Neill, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
O'Neill, Page, Inman, Emmet, Opportunity, Midway and Scottville.

This includes the following highways...
 Highway 20 between mile markers 300 and 321.
 Highway 281 between mile markers 169 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 9867 4263 9890 4276 9863 4258 9830
      4240 9830
TIME...MOT...LOC 1833Z 310DEG 18KT 4252 9859 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor
918 
WWUS53 KLBF 161837 CCA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
137 PM CDT Sat Jul 16 2022

NEC089-161900-
/O.COR.KLBF.SV.W.0233.000000T0000Z-220716T1900Z/
Holt NE-
137 PM CDT Sat Jul 16 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR EASTERN HOLT COUNTY...

At 137 PM CDT, a severe thunderstorm was located near O'Neill, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
O'neill, O'Neill, Page, Inman, Emmet, Opportunity, Midway and
Scottville.

This includes the following highways...
 Highway 20 between mile markers 300 and 321.
 Highway 281 between mile markers 169 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4224 9867 4263 9890 4276 9863 4258 9830
      4240 9830
TIME...MOT...LOC 1833Z 316DEG 16KT 4252 9859 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 12:44 PM CDT, 30 minutes earlier.

Area forecast discussion, Jul 16, 12:44 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1244 PM CDT Sat Jul 16 2022

.SYNOPSIS...
Issued at 336 AM CDT Sat Jul 16 2022

H5 analysis from earlier this evening had high pressure
anchored over northeastern New Mexico. High pressure was also
located northeast of Bermuda. Further west, closed low pressure was
located over southern portions of the Alaska Peninsula. A trough of
low pressure extended south of this feature to approximately 1000
miles off the coast of central California. Across the central,
northern Rockies and high plains tonight, a weak disturbance was
located from eastern Montana into central Wyoming. This shortwave
trough of low pressure had led to showers and thunderstorms tonight
from western North Dakota into western Nebraska and northwestern
Kansas. Skies were mostly cloudy overnight across western and north
central Nebraska and temperatures as of 3 AM CDT, ranged from 69
degrees at Gordon, to 76 degrees at O'Neill.

&&

.UPDATE...
Issued at 955 AM CDT Sat Jul 16 2022

POPs across ncntl Nebraska this afternoon get a boost to 50
percent plus the mention of locally heavy rainfall as suggested by
WPC qpf/ERDdy1, the CAMS and the RAP model/BUFkit. The rest of the
forecast is on track. There is a chance the locally heavy rainfall
will develop this evening vs this afternoon. The timing is
uncertain.

&&

.SHORT TERM...(Today through Sunday)
Issued at 336 AM CDT Sat Jul 16 2022

Over the next 36 hours, precipitation chances will be the main
forecast challenge. Ridging will build north from northeastern
Wyoming into the western Dakotas and eastern Montana today.
Immediately downstream of this ridging, a decent shortwave trough
will deepen from Minnesota, southwest into eastern South Dakota
and central Nebraska. With afternoon heating and increased
instability, showers and thunderstorms will be possible as the
shortwave trough approaches. ATTM, the greatest threat for showers
and thunderstorms appears to be in the central and eastern
forecast area. As for the severe threat this afternoon, there is
decent deep layer shear (~40KTS) and SB CAPES of 2000- 3000J/KG
this afternoon over north central Nebraska. This would be more
than ample to support severe storms this afternoon. However, skies
may remain mostly cloudy in central and north central Nebraska
today limiting the severe threat. Also, the latest NAM12 soln is
indicative of little to no cap this afternoon. This would favor
several competing updrafts and not much of a focus for supercell
development. As for temperatures today, I did go ahead and trend
temps downward across portions of north central and northeastern
portions of the forecast area. This was in response to guidance
trending lower and expected mostly cloudy skies in these areas.
The shortwave trough will drop south into Iowa and north central
Kansas overnight tonight with the precipitation threat ending
after midnight. Behind the exiting shortwave trough, ridging will
build east on Sunday. This will allow warmer air to push into
central and eastern portions of the forecast area. The result will
be highs in the mid to upper 90s Sunday afternoon with readings
approaching 100 in the far southwest.

.LONG TERM...(Sunday night through Friday)
Issued at 336 AM CDT Sat Jul 16 2022

Hot temperatures with little to no threat for precipitation will
highlight the extended portion of the forecast. On Monday, a
shortwave trough will lift from Washington State into western
Montana. This will force ridging east, as well as flattening the
ridge across the northern plains. Forecast H85 temps Monday
afternoon will range from 29C in the east, to 36C in the west. The
latest NBM forecast had highs ranging from 99 degrees at Broken
Bow, to 107 at Imperial. Based on the latest MET and MAV numbers,
the NBM forecast appears on track. Forecast highs Monday are 99
for BBW, 105 for LBF and VTN and 107 for IML. Record highs for
Monday are 103 for LBF, 105 for VTN and 110 for IML and BBW.
Monday night, the shortwave trough will approach North Dakota
forcing a cool front into South Dakota and northern Nebraska. This
will also increase the threat for thunderstorms in the
northwestern forecast area Monday evening. Further south and east,
capping should inhibit thunderstorm development, so dry
conditions are expected. Highs Tuesday will range from the lower
90s in northern Nebraska to around 100 along and south of I-80.
The H5 trough will track east into the northern Great Lakes
Wednesday into Thursday allowing ridging to build back into the
central and northern Rockies. This will result in hot and mainly
dry conditions through the end of next week. Highs will generally
be in the mid to upper 90s with 100+ readings in southwestern
Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1237 PM CDT Sat Jul 16 2022

Scattered TSTMS are expected this afternoon into the early
evening hours tonight across western and north central Nebraska.
Otherwise VFR is expected to prevail with light winds outside of
any TSTM activity. There could be some spotty MVFR and even IFR
early Sunday morning with all the humidity and light winds, but
confidence is low on this occurring.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Taylor
Hazardous weather outlook, Jul 16, 12:36 PM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1236 PM CDT Sat Jul 16 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-171745-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1236 PM CDT Sat Jul 16 2022 /1136 AM MDT Sat Jul 16 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Scattered thunderstorms are possible this afternoon and evening
across western and north central Nebraska. There is a marginal
risk for severe thunderstorms with the main threats being large
hail up to quarter size and strong winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Hot temperatures are expected Sunday through Friday across
western and north central Nebraska. Dangerous heat is expected on
Monday as highs reach 100 to 107 degrees.

Elevated fire weather conditions are possible Monday into Monday
night as hot temperatures and gusty southerly winds are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Jul 16, 11:15 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
1115 AM CDT Sat Jul 16 2022

NEZ006-007-010-161715-
Holt NE-Keya Paha NE-Boyd NE-
1115 AM CDT Sat Jul 16 2022

...A strong thunderstorm will impact portions of northwestern Holt,
northeastern Keya Paha and western Boyd Counties through 1215 PM
CDT...

At 1114 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Naper, or 22 miles east of Springview, moving east at
15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naper, Dustin, Nets Peak, Mills and Brocksburg.

This includes Highway 12 between mile markers 71 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4276 9894 4284 9948 4299 9949 4300 9930
      4300 9894
TIME...MOT...LOC 1614Z 270DEG 14KT 4291 9931

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CDC
Special weather statement, Jul 16, 12:49 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service North Platte NE
1249 PM CDT Sat Jul 16 2022

NEZ010-161830-
Holt NE-
1249 PM CDT Sat Jul 16 2022

...Strong thunderstorms will impact portions of central Holt County
through 130 PM CDT...

At 1248 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Lynch to 8 miles northeast of
Atkinson. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
O'Neill, Emmet, Opportunity, Midway, Dorsey and Scottville.

This includes the following highways...
 Highway 20 between mile markers 296 and 312.
 Highway 281 between mile markers 180 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4237 9878 4272 9909 4274 9851 4267 9830
      4247 9831
TIME...MOT...LOC 1748Z 299DEG 18KT 4269 9853 4264 9891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:57 PM CDTSpecial Weather StatementLBFSheridan63 min
Jul 15, 8:26 PM CDTSpecial Weather StatementLBFSheridan34 min
Jul 15, 9:01 PM CDTSpecial Weather StatementLBFSheridan59 min
Jul 15, 9:25 PM CDTSpecial Weather StatementLBFDeuel50 min
Jul 15, 10:36 PM CDTSpecial Weather StatementLBFCherry39 min
Jul 16, 11:50 AM CDTSevere Thunderstorm WarningLBFBoyd, Holt55 min
Jul 16, 12:49 PM CDTSpecial Weather StatementLBFHolt41 min
Jul 16, 1:55 PM CDTSevere Thunderstorm WarningLBFHolt50 min
Jul 16, 3:08 PM CDTSpecial Weather StatementLBFKeya Paha52 min
Jul 16, 3:10 PM CDTSpecial Weather StatementLBFHolt50 min
Jul 16, 3:50 PM CDTSpecial Weather StatementLBFRock40 min
Jul 16, 3:57 PM CDTSpecial Weather StatementLBFKeya Paha48 min
Jul 16, 4:00 PM CDTSpecial Weather StatementLBFHolt45 min
Jul 16, 4:14 PM CDTSpecial Weather StatementLBFBoyd31 min
Jul 16, 4:31 PM CDTSpecial Weather StatementLBFRock29 min
Jul 16, 4:44 PM CDTSpecial Weather StatementLBFBrown, Rock46 min
Jul 16, 4:46 PM CDTSpecial Weather StatementLBFHolt44 min
Jul 16, 4:57 PM CDTSpecial Weather StatementLBFLoup33 min
Jul 16, 5:29 PM CDTSpecial Weather StatementLBFHolt46 min
Jul 16, 5:30 PM CDTSpecial Weather StatementLBFGarfield45 min
Jul 16, 5:33 PM CDTSpecial Weather StatementLBFFrontier42 min
Jul 16, 5:37 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup53 min
Jul 16, 5:54 PM CDTSpecial Weather StatementLBFBlaine51 min
Jul 16, 6:14 PM CDTSpecial Weather StatementLBFGarfield46 min
Jul 16, 6:16 PM CDTAreal Flood AdvisoryLBFGarfield99 min
Jul 16, 6:16 PM CDTSevere Thunderstorm WarningLBFGarfield44 min
Jul 16, 6:28 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBlaine, Custer, Loup47 min
Jul 16, 6:36 PM CDTSpecial Weather StatementLBFFrontier39 min
Jul 16, 6:55 PM CDTSpecial Weather StatementLBFCuster50 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.